Alert archive / Hawaii / High Surf Advisories in 2021
High Surf Advisory 24, NWS Honolulu, HI
NWS Honolulu, HI issued this high surf advisory at Aug 16, 2021, 3:30 PM HST for 4 counties in Hawaii. It was in force for 60 hr.
The area
The counties it named.
The facts
- Issued
- Aug 16, 2021, 3:30 PM HST (01:30 UTC)
- Expired
- Aug 19, 2021, 3:31 AM HST
- In force
- 60 hr
- Issued by
- NWS Honolulu, HI
Counties Hawaii County, HI, Honolulu County, HI, Kalawao County, HI, Kauai County, HI
The radar
The Molokai radar (PHMO), 38 km from the middle of the area, began a volume at 01:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lihue, (PHLI), launched 00:00Z, 1.5 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3 J/kg
- Mixed-layer CIN
- -25 J/kg
- Mixed-layer LCL
- 952 m above ground
- 0-6 km bulk shear
- 1 kt
- 0-1 km storm-relative helicity
- 6 m²/s²
- 0-3 km storm-relative helicity
- -80 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
941 WHHW40 PHFO 170130 CFWHFO Coastal Hazard Message National Weather Service Honolulu HI 330 PM HST Mon Aug 16 2021 ...HIGH SURF ADVISORY FOR SOUTH FACING SHORES OF ALL THE HAWAIIAN ISLANDS... .A rising, long-period south swell will produce elevated surf along south facing shores through Wednesday afternoon. Surf will gradually lower thereafter. HIZ001-003-006-016-018-023-031>034-038-041-043-044-046-048>052- 171430- /O.NEW.PHFO.SU.Y.0024.210817T0130Z-210819T0400Z/ Niihau-Kauai Southwest-Waianae Coast-Kahoolawe-Maui Leeward West- Kona-Kauai South-East Honolulu-Honolulu Metro-Ewa Plain- Molokai Southeast-Molokai Leeward South-Lanai Leeward-Lanai South- Maui Central Valley South-Kipahulu-South Maui/Upcountry- South Haleakala-Big Island South-Big Island Southeast- 330 PM HST Mon Aug 16 2021 ...HIGH SURF ADVISORY IN EFFECT UNTIL 6 PM HST WEDNESDAY... * WHAT...Surf of 8 to 12 feet. * WHERE...South facing shores of all Hawaiian Islands. * WHEN...Until 6 PM HST Wednesday. * IMPACTS...Moderate. Expect strong breaking waves, shore break, and strong longshore and rip currents making swimming difficult and dangerous. PRECAUTIONARY/PREPAREDNESS ACTIONS... Beachgoers, swimmers, and surfers should heed all advice given by ocean safety officials and exercise caution. && $$
6 follow-up statements
926 WHHW40 PHFO 171300 CFWHFO Coastal Hazard Message National Weather Service Honolulu HI 300 AM HST Tue Aug 17 2021 ...HIGH SURF ADVISORY FOR ALL SOUTH FACING SHORES... .A large, long period south swell will produce high surf along south facing shores through Wednesday afternoon. HIZ001-003-006-016-018-023-031>034-038-041-043-044-046-048>052- 180200- /O.CON.PHFO.SU.Y.0024.000000T0000Z-210819T0400Z/ Niihau-Kauai Southwest-Waianae Coast-Kahoolawe-Maui Leeward West- Kona-Kauai South-East Honolulu-Honolulu Metro-Ewa Plain- Molokai Southeast-Molokai Leeward South-Lanai Leeward-Lanai South- Maui Central Valley South-Kipahulu-South Maui/Upcountry- South Haleakala-Big Island South-Big Island Southeast- 300 AM HST Tue Aug 17 2021 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST WEDNESDAY... * WHAT...Surf of 8 to 13 feet. * WHERE...South facing shores of all Hawaiian Islands. * WHEN...Until 6 PM HST Wednesday. * IMPACTS...Moderate. Expect strong breaking waves, shore break, and strong longshore and rip currents making swimming difficult and dangerous. PRECAUTIONARY/PREPAREDNESS ACTIONS... Beachgoers, swimmers, and surfers should heed all advice given by ocean safety officials and exercise caution. && $$
296 WHHW40 PHFO 180130 CFWHFO Coastal Hazard Message National Weather Service Honolulu HI 330 PM HST Tue Aug 17 2021 ...HIGH SURF ADVISORY FOR ALL SOUTH FACING SHORES... .A large, long period south swell will produce high surf along south facing shores through Wednesday afternoon. HIZ001-003-006-016-018-023-031>034-038-041-043-044-046-048>052- 181430- /O.CON.PHFO.SU.Y.0024.000000T0000Z-210819T0400Z/ Niihau-Kauai Southwest-Waianae Coast-Kahoolawe-Maui Leeward West- Kona-Kauai South-East Honolulu-Honolulu Metro-Ewa Plain- Molokai Southeast-Molokai Leeward South-Lanai Leeward-Lanai South- Maui Central Valley South-Kipahulu-South Maui/Upcountry- South Haleakala-Big Island South-Big Island Southeast- 330 PM HST Tue Aug 17 2021 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST WEDNESDAY... * WHAT...Surf 10 to 14 feet. * WHERE...South facing shores of all Hawaiian Islands. * WHEN...Until 6 PM HST Wednesday. * IMPACTS...Moderate. Expect strong breaking waves, shore break, and strong longshore and rip currents making swimming difficult and dangerous. PRECAUTIONARY/PREPAREDNESS ACTIONS... Beachgoers, swimmers, and surfers should heed all advice given by ocean safety officials and exercise caution. && $$ Foster
788 WHHW40 PHFO 180143 CCA CFWHFO Coastal Hazard Message...CORRECTED National Weather Service Honolulu HI 343 PM HST Tue Aug 17 2021 ...HIGH SURF ADVISORY FOR ALL SOUTH FACING SHORES... .A large, long period south swell will produce high surf along south facing shores through Wednesday afternoon. HIZ001-003-006-016-018-023-031>034-038-041-043-044-046-048>052- 181430- /O.COR.PHFO.SU.Y.0024.000000T0000Z-210819T0400Z/ Niihau-Kauai Southwest-Waianae Coast-Kahoolawe-Maui Leeward West- Kona-Kauai South-East Honolulu-Honolulu Metro-Ewa Plain- Molokai Southeast-Molokai Leeward South-Lanai Leeward-Lanai South- Maui Central Valley South-Kipahulu-South Maui/Upcountry- South Haleakala-Big Island South-Big Island Southeast- 343 PM HST Tue Aug 17 2021 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST WEDNESDAY... * WHAT...Surf 10 to 14 feet. * WHERE...South facing shores of all Hawaiian Islands. * WHEN...Until 6 PM HST Wednesday. * IMPACTS...Moderate. Expect strong breaking waves, shore break, and strong longshore and rip currents making swimming difficult and dangerous. Breaking waves may impact harbors making navigating the harbor channel dangerous. PRECAUTIONARY/PREPAREDNESS ACTIONS... Beachgoers, swimmers, and surfers should heed all advice given by ocean safety officials and exercise caution. && $$ Foster
950 WHHW40 PHFO 181319 CFWHFO Coastal Hazard Message National Weather Service Honolulu HI 319 AM HST Wed Aug 18 2021 ...HIGH SURF ADVISORY FOR ALL SOUTH FACING SHORES... .The large, long period south swell has peaked and will be subsiding gradually through Thursday. HIZ001-003-006-016-018-023-031>034-038-041-043-044-046-048>052- 190230- /O.CON.PHFO.SU.Y.0024.000000T0000Z-210819T0400Z/ Niihau-Kauai Southwest-Waianae Coast-Kahoolawe-Maui Leeward West- Kona-Kauai South-East Honolulu-Honolulu Metro-Ewa Plain- Molokai Southeast-Molokai Leeward South-Lanai Leeward-Lanai South- Maui Central Valley South-Kipahulu-South Maui/Upcountry- South Haleakala-Big Island South-Big Island Southeast- 319 AM HST Wed Aug 18 2021 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THIS EVENING... * WHAT...Surf 7 to 12 feet. * WHERE...South facing shores of all Hawaiian Islands. * WHEN...Until 6 PM HST today. * IMPACTS...Moderate. Expect strong breaking waves, shore break, and strong longshore and rip currents making swimming difficult and dangerous. Breaking waves may impact harbors making navigating the harbor channel dangerous. PRECAUTIONARY/PREPAREDNESS ACTIONS... Beachgoers, swimmers, and surfers should heed all advice given by ocean safety officials and exercise caution. && $$ Lau
269 WHHW40 PHFO 190143 CFWHFO Coastal Hazard Message National Weather Service Honolulu HI 343 PM HST Wed Aug 18 2021 ...HIGH SURF ADVISORY FOR ALL SOUTH FACING SHORES... .The large, long period south swell has peaked, but surf will hold around advisory level through tonight before subsiding gradually through Thursday. HIZ001-003-006-016-018-023-031>034-038-041-043-044-046-048>052- 191445- /O.EXT.PHFO.SU.Y.0024.000000T0000Z-210819T1600Z/ Niihau-Kauai Southwest-Waianae Coast-Kahoolawe-Maui Leeward West- Kona-Kauai South-East Honolulu-Honolulu Metro-Ewa Plain- Molokai Southeast-Molokai Leeward South-Lanai Leeward-Lanai South- Maui Central Valley South-Kipahulu-South Maui/Upcountry- South Haleakala-Big Island South-Big Island Southeast- 343 PM HST Wed Aug 18 2021 ...HIGH SURF ADVISORY NOW IN EFFECT UNTIL 6 AM HST THURSDAY... * WHAT...Surf 7 to 10 feet. * WHERE...South facing shores of all Hawaiian Islands. * WHEN...Until 6 AM HST Thursday. * IMPACTS...Moderate. Expect strong breaking waves, shore break, and strong longshore and rip currents making swimming difficult and dangerous. Breaking waves may impact harbors making navigating the harbor channel dangerous. PRECAUTIONARY/PREPAREDNESS ACTIONS... Beachgoers, swimmers, and surfers should heed all advice given by ocean safety officials and exercise caution. && $$
560 WHHW40 PHFO 191331 CFWHFO Coastal Hazard Message National Weather Service Honolulu HI 331 AM HST Thu Aug 19 2021 HIZ001-003-006-016-018-023-031>034-038-041-043-044-046-048>052- 191445- /O.CAN.PHFO.SU.Y.0024.000000T0000Z-210819T1600Z/ Niihau-Kauai Southwest-Waianae Coast-Kahoolawe-Maui Leeward West- Kona-Kauai South-East Honolulu-Honolulu Metro-Ewa Plain- Molokai Southeast-Molokai Leeward South-Lanai Leeward-Lanai South- Maui Central Valley South-Kipahulu-South Maui/Upcountry- South Haleakala-Big Island South-Big Island Southeast- 331 AM HST Thu Aug 19 2021 ...HIGH SURF ADVISORY IS CANCELLED... $$
What forecasters said that day
The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this high surf advisory went out at Aug 16, 10:09 AM HST, 5 hours 21 minutes earlier.
Area forecast discussion, Aug 16, 10:09 AM HST, 5 hours 21 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 1009 AM HST Mon Aug 16 2021 .SYNOPSIS... A light wind pattern will hold in place today through Wednesday, with showers developing over the island interiors each afternoon, and mainly dry conditions expected each night. More typical trade wind weather will return Thursday through Saturday, with showers favoring windward and mauka areas. The trades could become disrupted again by Sunday, with a sea breezes favoring shower development over the island interiors during the afternoon hours. && .DISCUSSION... Light winds are in store for a couple days as a surface trough to the northeast of the islands helps to weaken our trade wind flow. Satellite shows a mid level low forming along the trough. An update to the forecast has been issued with subtle changes to the rain chances for tonight and tomorrow, mainly for Kauai and Oahu. The latest model guidance shows deeper level moisture moving over the western end of the state as the trough moves closer to the islands. Thunderstorms have been noted near the mid level low, some 550 miles northeast of Oahu. Will be monitoring this area closely today along with the latest models. If the system gets closer to the islands, may have to boost PoPs further. With the surface trough disrupting the trade wind flow, we are experiencing light winds which lead to land and sea breezes. As a result, expect more clouds and shower activity during the afternoon and evening hours for the next couple of days. While under typical land/sea breeze set up, we would see a lot of clearing overnight, because of the mid level low mentioned above, tonight in particular may not clear out as much. The current forecast has a return to trade winds, and more typical trade wind weather, during the second half of the week. Hurricane Linda in the eastern Pacific is expected to cross into the Central Pacific Basin late Thursday as a weaker system. The remnants of Linda will likely have an impact on the local weather over the weekend, as it disrupts the trade wind flow, leading to lighter winds. Its too early to tell if the remnants of Linda will bring additional shower to the islands. && .AVIATION... An upper low and associated surface trough will pass just north of the state over the next couple of days. Trade winds will weaken as a result allowing daytime sea breezes and nighttime land breezes to set in for many locations around Hawaii. Sea breezes will bring low clouds and showers over the island interiors in the afternoons and evenings and may result in occasional mountain obscurations, MVFR ceilings and visibility restrictions in these areas. No AIRMETs are in effect this morning, but will be possible later on today for the reasons described. && .MARINE... As a weak, west-moving surface trough passes near the islands over the next day or two, winds will ease and tend to vary from northeast to southeast. After the trough leaves the area, a more normal trade wind pattern will begin to take hold by Wednesday night into Thursday. South shore surf will be on the rise today with the arrival of an anticipated large, long period south swell. Several pulses within this swell will have this south shore surf event lasting through mid week. A High Surf Advisory may be in effect for south facing shores as early as this afternoon or tonight, but certainly for peaking surf at or slightly above 10 feet Tuesday and Wednesday. The ongoing small, moderate period northwest swell will be slowly declining through Tuesday, as will the surf along north- and west-facing shores. Surf along east facing shores will remain relatively small the next several days. Swell within the captured fetch from Hurricane Linda in the East Pacific might make it to the east facing shores of the eastern most islands as small, long period east swell by Wednesday. && .HFO WATCHES/WARNINGS/ADVISORIES... None. && DISCUSSION...M Ballard AVIATION...Foster MARINE...Kinel
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 3:58 PM HST | Areal Flood Advisory | HFO | Hawaii | 3 hr |
| Aug 17, 12:36 PM HST | Areal Flood Advisory | HFO | Honolulu | 5 hr |
Nearby
High Surf Advisories in Hawaii, 2021Every high surf advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.